Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 18, 2018, 2:21 PM MDT for Clear Creek County, Gilpin County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- May 18, 2018, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
Counties Clear Creek County, CO, Gilpin County, CO
The radar
The Denver radar (KFTG), 92 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
368
WWUS85 KBOU 182021
SPSBOU
Special Weather Statement
National Weather Service Denver CO
221 PM MDT FRI MAY 18 2018
COZ034-182100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
221 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Empire, or 40 miles west of Denver, moving northeast at 12 mph.
Half inch hail will be possible with this storm and accumulating
hail is likely, creating potetnially hazardous driving conditions.
Locations impacted include...
Winter Park, Central City, Silver Plume, East Portal, Berthoud Pass,
Dumont, Berthoud Falls, St Marys Glacier and Aspen Springs.
LAT...LON 3994 10574 3986 10547 3984 10547 3982 10549
3984 10551 3983 10555 3981 10552 3978 10555
3981 10559 3980 10561 3978 10559 3977 10562
3976 10573 3975 10569 3970 10571 3976 10565
3976 10558 3965 10572 3978 10588
TIME...MOT...LOC 2020Z 226DEG 13KT 3977 10573
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 18, 11:25 AM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 18, 11:25 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1125 AM MDT Fri May 18 2018 .UPDATE... Issued at 1103 AM MDT Fri May 18 2018 There is quite a bit of Stratus over most of the plains currently. Convection is already developing in the mountains and foothills right now. The upper low circulation is over northern Utah right now. There should be some synoptic scale upward motion through the day, tonight and Saturday for the CWA. Current observations show pretty uniform lower 50s F dew point readings over the plains of the CWA. The current ACARS sounds show a decent cap just above 700 mb. That should be low enough for today's heating to get ride of it by mid afternoon. The Stratus is thinning slowly on the satellite picture. Will keep the mention of severe of sever going. Will up pops a bit. Went with a flood watch for a good portion of the CWA from mid afternoon into Saturday evening. The slow speed of the upper low, upslope and the moisture expected for the CWA warrants it. && .SHORT TERM...(Today and tonight) Issued at 412 AM MDT Fri May 18 2018 ...Severe thunderstorms expected over parts of northeast Colorado this afternoon and evening... ...A chance for very heavy rainfall and flooding over parts of northeast Colorado tonight and Saturday... Outflow from thunderstorms over southwest Nebraska and far northeast Colorado sent a strong outflow boundary southwest through the area late last evening. Models did a poor job capturing this feature, so the airmass near the surface is already more moist than the models indicate. The fine details in the models are all over the place for the next 24-36 hours and have little confidence in the mesoscale features through tonight. Broad upper level trough over the western U.S. and a closed circulation over Utah will weaken and shift east today. Lowering heights and lift with the approaching trough with trigger thunderstorms this afternoon and evening. Mixed layer CAPE reaches 2000-3000 J/kg over northeast Colorado today. Shear is marginal for supercells, so expect storm mode to be a mix of multicellular storms and a few supercells. Golf ball size hail, damaging winds, and an isolated tornado will be possible. Severe storm potential could be limited along the Front Range if low clouds move in this morning. Some models do not show low clouds, but low clouds are just starting to form. Wouldn't be surprised if we end up cooler with more clouds than the models indicate. Lowered highs a little for this. Even with the cooler conditions, still expect storms to form due to lift ahead of the trough. Focus tonight shifts from severe weather to heavy rain and possibly flooding. Models show a new closed 500 mb low, likely a mesoscale convective vortex (MCV), forming somewhere over northeast Colorado or southwest Nebraska. Little agreement among the models where this will form, and thus where the heaviest rainfall will occur. General trends in the models has been stronger and farther southwest with the formation of this MCV. The 00Z GFS goes bonkers with an area of 5-8 inches of rainfall from Denver north to Fort Collins and extending west into the foothills for this afternoon through Saturday afternoon. The NAM and GEM show 3-6 inches of rainfall on the backside of the MCV in the northern foothills and southeast Wyoming. The ECMWF is lighter and only shows about 2 inches of rain. The heavier rainfall amounts appear due to a stronger low east of the foothills with 50 knot upslope flow. The ECMWF is weaker and farther east with the circulation, so there is no upslope component to produce the heavier rainfall amounts. The stronger trend and farther southwest development with the models is worrisome. Snow level will fall overnight and end up close to 9000 feet MSL by 12Z Saturday in the northern mountains. Will issue a Winter Storm Watch for the Front Range mountains, north of I-70. .LONG TERM...(Saturday through Thursday) Issued at 412 AM MDT Fri May 18 2018 The threat for heavy snow in the mountains of Larimer and Boulder counties will continue through the day Saturday. The upper low at this time remains over northeast Colorado through 00z Sunday. This will also produce a prolonged period of moderate to heavy rainfall for foothills of Larimer and Boulder counties. Consequently, the threat for flooding and flash flooding will be elevated. Uncertainty in the track of the different model solutions keep the potential rainfall amounts in question as well so will need to keep a close eye on the hydro conditions through Saturday. The system is expect to slowly transition to the northeast Saturday night. Will keep the trend of decrease pops Saturday night. By Sunday, some ridging and subsidence at least through Sunday morning. Could still see some lingering light rain showers early along with patchy fog. After a cool, wet Saturday with highs around 50, the temperatures are expected to moderate back into the low 60s. The best chance of showers and thunderstorms Sunday will over the elevated terrain Sunday afternoon. Some of this will spread eastward across the I-25 corridor late in the day and in the evening. No changes regarding the extended forecast with warmer temperatures and a chance of mainly afternoon and evening thunderstorms each day. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1103 AM MDT Fri May 18 2018 Models keep some direction of upslope low level winds going at DIA the rest of day, tonight and Saturday. Satellite pictures are showing the Stratus deck over the airport thinning right now. This trend looks to continue. Not sure if the current ceiling will ever totally go away, and the afternoon convection will likely bring ceilings back in no later than 22Z this afternoon. Will keep them pretty low. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 3 PM MDT this afternoon through Saturday evening for COZ035-036-038>040-042>045-048>051. Winter Storm Watch from 9 PM MDT this evening through Saturday afternoon for COZ033-034. && UPDATE...RJK SHORT TERM...Meier LONG TERM...Cooper AVIATION...RJK
Hazardous weather outlook, May 18, 11:33 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1133 AM MDT Fri May 18 2018 COZ030>051-191745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1133 AM MDT Fri May 18 2018 ...Flood Watch for much of northeast Colorado later this afternoon through Saturday evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are already developing over the mountains and high valleys. Numerous showers and thunderstorms will develop and move eastward across northeast Colorado through the late afternoon and evening. Some of the storms are expected to become severe with hail up to 1.5 inches and wind gusts to 60 mph. Heavy rain and flooding is possible later this afternoon through Saturday for the foothills and plains of the forecast area. The high mountains can expected snow later this evening into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate to heavy rainfall will be possible primarily north of line from around Denver to Akron on Saturday, with less intense rainfall south towards the Palmer Divide. Heavy snow potential will exist particularly in the mountains of western Larimer and western Boulder counties where the strongest northeasterly upslope will occur. In the warmer foothills of Larimer and Boulder counties, the heavy rainfall will elevate the risk of flooding. Precipitation will gradually decrease Saturday night as a slow moving storm system starts to shift to the northeast. It will be drier on Sunday with a chance of showers and thunderstorms mainly over the higher terrain by the afternoon hours. Temperatures will be cooler this weekend, then warm up again early next week with a chance of afternoon and evening thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM today.
In the hours before
Special weather statement, May 18, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
221 PM MDT FRI MAY 18 2018
COZ034-182100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
221 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Empire, or 40 miles west of Denver, moving northeast at 12 mph.
Half inch hail will be possible with this storm and accumulating
hail is likely, creating potetnially hazardous driving conditions.
Locations impacted include...
Winter Park, Central City, Silver Plume, East Portal, Berthoud Pass,
Dumont, Berthoud Falls, St Marys Glacier and Aspen Springs.
LAT...LON 3994 10574 3986 10547 3984 10547 3982 10549
3984 10551 3983 10555 3981 10552 3978 10555
3981 10559 3980 10561 3978 10559 3977 10562
3976 10573 3975 10569 3970 10571 3976 10565
3976 10558 3965 10572 3978 10588
TIME...MOT...LOC 2020Z 226DEG 13KT 3977 10573
SCHLATTERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:18 PM MDT | Special Weather Statement | BOU | Logan | 27 min |
| May 17, 6:54 PM MDT | Special Weather Statement | BOU | Logan | 36 min |
| May 17, 7:25 PM MDT | Special Weather Statement | BOU | Logan | 35 min |
| May 18, 12:46 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| May 18, 3:48 AM MDT | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 11 hr |
| May 18, 11:02 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 30 hr |
| May 18, 2:29 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 13 hr |
| May 18, 2:59 PM MDT | Special Weather Statement | BOU | Broomfield | 46 min |
| May 18, 3:23 PM MDT | Areal Flood Advisory | BOU | Boulder | 52 min |
| May 18, 4:08 PM MDT | Flash Flood Warning | BOU | Boulder | 64 min |
| May 18, 5:09 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| May 18, 5:28 PM MDT | Special Weather Statement | BOU | Broomfield | 47 min |
| May 18, 5:59 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.